Alert archive / Wisconsin / River Flood Warnings in 2017
River Flood Warning 15, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Apr 18, 2017, 1:49 PM CDT for Juneau County, Wisconsin. It took effect at Apr 18, 2017, 7:00 PM CDT. It was in force for 27 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2017, 1:49 PM CDT (18:49 UTC)
- In effect from
- Apr 18, 2017, 7:00 PM CDT
- Expired
- Apr 19, 2017, 9:30 PM CDT
- In force
- 27 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Juneau County, WI
The radar
The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yellow River (WI) at Necedah (NCAW3).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05403000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
985 WGUS43 KARX 181849 FLWARX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service La Crosse WI 149 PM CDT Tue Apr 18 2017 .Recent rainfall will lead to minor flooding along the Yellow River at Necedah. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you live in a threatened area, be alert for high or rising water, and be ready to move to higher ground if necessary. Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Stay tuned to your favorite source of weather information, including NOAA Weather Radio, for later statements. Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC057-190649- /O.NEW.KARX.FL.W.0015.170419T0000Z-170420T0000Z/ /NCAW3.1.ER.170419T0000Z.170419T0000Z.170419T0600Z.UU/ 149 PM CDT Tue Apr 18 2017 The National Weather Service in La Crosse WI has issued a * Flood Warning for The Yellow River AT Necedah. * from this evening to Wednesday evening. * At 12:30 PM Tuesday the stage was 14.8 feet. * Flood stage is 15.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise to near flood stage this evening. && LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003 $$
4 follow-up statements
480 WGUS83 KARX 191053 FLSARX Flood Statement National Weather Service La Crosse WI 553 AM CDT Wed Apr 19 2017 .The Flood Warning for the Yellow River at Necedah continues. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC057-200153- /O.EXT.KARX.FL.W.0015.000000T0000Z-170420T0600Z/ /NCAW3.1.ER.170419T1200Z.170419T1200Z.170419T1200Z.UU/ 553 AM CDT Wed Apr 19 2017 The Flood Warning continues for the Yellow River at Necedah. * until late tonight...Or until the warning is cancelled. * At 4:30 AM Wednesday the stage was 14.9 feet. * Flood stage is 15.0 feet. * Forecast...The river is expected to rise to near flood stage this morning. && LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003 $$ Rogers
362 WGUS83 KARX 191428 FLSARX Flood Statement National Weather Service La Crosse WI 928 AM CDT Wed Apr 19 2017 .The Flood Warning continues for the Yellow River at Necedah. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC057-200528- /O.EXT.KARX.FL.W.0015.000000T0000Z-170420T1800Z/ /NCAW3.1.ER.170419T1133Z.170419T1800Z.170420T0000Z.UU/ 928 AM CDT Wed Apr 19 2017 The Flood Warning continues for The Yellow River AT Necedah. * until Thursday afternoon...Or until the warning is cancelled. * At 8:30 AM Wednesday the stage was 15.1 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is near crest now, and will start to fall this afternoon. The river will fall below flood stage this evening. && LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003 $$
194 WGUS83 KARX 191432 CCA FLSARX Flood Statement National Weather Service La Crosse WI 928 AM CDT Wed Apr 19 2017 .The Flood Warning continues for the Yellow River at Necedah. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC057-200528- /O.COR.KARX.FL.W.0015.000000T0000Z-170420T1800Z/ /NCAW3.1.ER.170419T1133Z.170419T1800Z.170420T0000Z.UU/ 928 AM CDT Wed Apr 19 2017 The Flood Warning continues for The Yellow River AT Necedah. * until this evening...Or until the warning is cancelled. * At 8:30 AM Wednesday the stage was 15.1 feet. * Flood stage is 15.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river is near crest now, and will start to fall this afternoon. The river will fall below flood stage this evening. && LAT...LON 4415 9009 4415 9014 4395 9006 4396 9003 $$
488 WGUS83 KARX 200230 FLSARX Flood Statement National Weather Service La Crosse WI 930 PM CDT Wed Apr 19 2017 .The Flood Warning is cancelled for the Yellow River at Necedah. River forecasts take into account both observed and forecast precipitation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars into flooded areas. Remember, it only takes two feet of water to float most automobiles, including sport utility vehicles. Turn Around, Don't Drown! Additional river and weather information is available at... http://www.weather.gov/lacrosse . && WIC057-200300- /O.CAN.KARX.FL.W.0015.000000T0000Z-170420T1800Z/ /NCAW3.1.ER.170419T1133Z.170419T1315Z.170419T1645Z.UU/ 930 PM CDT Wed Apr 19 2017 The Flood Warning is cancelled for The Yellow River at Necedah. * At 8:30 PM Wednesday the stage was 14.8 feet. * Flood stage is 15.0 feet. * Fell below flood stage at 11:45 AM Wednesday. * Forecast...The river will continue to fall to 13.4 feet by Friday morning. $$ Aegerter
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 18, 12:05 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 18, 12:05 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1205 PM CDT Tue Apr 18 2017 .SHORT TERM...(Today and tonight) Issued at 333 AM CDT Tue Apr 18 2017 Main fcst concerns this period are the SHRA/TSRA chances today into this evening and temperatures. 06z data analysis and WV imagery has a vigorous shortwave moving east along the WY/MT border with a sfc low ahead if it over central SD. Plenty of convection over the Dakotas early this morning. The leading edge warm advection/moisture transport wing of mostly SHRA was into western MN. The main moisture plume ahead of the low was well west of the fcst area. This as low level easterly flow out of high pressure over the great lakes was providing WI and nearby areas with a clear to partly and dry airmass early this morning. Model runs of 18.00z initialized well. Solutions very similar as the shortwave coming across the northern plains move quickly to eastern Lk Superior by 00z, leaving rather quiet westerly flow over the region for tonight. Short-term fcst confidences is generally good this cycle. For the short term, SD sfc low quickly track to Lk Superior by 00z dragging the trailing cold front into the area. Main PV advection/ divergence aloft with the shortwave passes north of the fcst area this morning, leaving the lower level thermo-dynamic forcing ahead of/with the sfc-700mb trough/front to do most of the lifting work once the moisture plume arrives. With system progged to shear/ weaken as it moves across the region today, the forcing/lift signal weakens as it crosses the area. Models have refined the moisture plume ahead of the trough/front, with a downward trend in the PW values across the area during the late morning/afternoon hours as the front approaches. All that said, MUCAPE progged over the area this afternoon/evening has decreased too, now expected to be more in the 100-250 J/KG range in mostly the 21-00z period. Will continue a small TSRA mention mainly around this afternoon as it blends well with neighboring grids. Consensus of both large scale and hi-res CAMs models does produce precip as front approaches/crosses the area, just not that much of it. WIll continue with some 50-70% SHRA/isolated TSRA chances this morning/into mid afternoon, mainly across the west/north parts of the fcst area when/where the lift will be the strongest. Low level cold advection spreads across the area behind the front for tonight, however not much clearing expected at either lower clouds hang tough across the area or high clouds ahead of the system for Wed/Wed night quickly spread E/NE across the region. Blend of the guidance highs/lows for today/ tonight, remaining above the normals, looks well trended. .LONG TERM...(Wednesday through Monday) Issued at 333 AM CDT Tue Apr 18 2017 For Wednesday thru Thursday night: main fcst concerns this period are the SHRA/TSRA chances and rain amounts Wed/Wed night then cooler temps Thu/Thu night. Model runs of 18.00z offer a tightening consensus on the shortwave trough approach and move into the Upper Midwest Wed/Wed night. Overall trend is a northward shift of features for Wed/Wed night. Some timing/detail differences by Thu but overall consensus is for some troughing to linger over the region Thu then get pushed east Thu night as the next strong troughing digs into the Rockies. Fcst confidence this period is average to good this cycle. Given the fast movement of the next shortwave/trough into/across the central plains Wed, the deeper/stronger moisture/forcing/lift quickly spread NE into the fcst area Wed morning. Moisture/lift maximize over the area Wed afternoon/evening then translate NE of the area overnight. PW values in the inflow airmass in the 1 1/3 inch range Wed afternoon/evening, per NAEFS some 2 to 2.5 std deviations above normal. MUCAPE in the inflow airmass south of the sfc warm front progged in the 1K to 2K j/kg range. Combination of deep layered lift, all the moisture and the CAPE, consensus precip chances peaking around 90% across the area Wed evening, along with likely TSRA Wed afternoon/evening looking well trended. Biggest concern is not if rain is going to fall but how much and where. With the northward model shifts since the 17.00z runs, this could now be almost anywhere within the fcst area. See QPF/hydro details/concerns in the hydrology section below. Will issue an ESF for the rainfall concerns Wed/Wed night. All the clouds/SHRA Wed to limit highs, with Wed feeling like a raw/damp day after the past weekend and Mon. There is a marginal risk of non-rainfall related severe weather across the S end of the fcst area Wed afternoon/evening. This will depend on how far north the warm front can move on Wed, with the main threat being large hail. See SWODY2 for more details. Secondary northern stream shortwave dropping in Thu keeps sfc thru mid level troughing, and deformation band forcing/lift, over the area Thu. With the northward shift, this now mainly over the N half of WI into east-central MN. North fringe of this precip shield perhaps cold enough for some -SN across far northern WI late Wed night/Thu morning. Further south into our fcst area, lingering precip chances in the deformation band Thu as a cold rain. An even more raw/cooler day Thu as another surge of low level cold advection spreads south across the area under low clouds with N-NW winds 10-20 mph. Highs mainly areas Thu may struggle to reach 50F. Lighter winds and clouds expected to decrease Thu night sets the stage for some cold lows by Fri morning. Thu night consensus lows in the 30s, with some frost possible in areas along/NE of I-94, look quite reasonable. For Friday thru Monday (days 4 to 7): main fcst concern this period is temperatures. Day 4-7 fcst confidence is average to good this cycle. After Wed/Wed night, Fri thru Sun trending toward what is looking to be a needed dry and quiet period. This period is setting up to be dominated by sfc high pressure of Canadian origin as the next system thru the flow tracks thru the lower/mid MS valley Sat/Sun. With the main low level warm air bottled up well south of the area by the lower/mid MS valley system, model/ensemble highs/lows for Fri-Mon near to perhaps a few degrees below normal appear reasonable at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Apr 18 2017 A band of showers continues to work through the area in advance of a cold front, with a brief period of MVFR to low end VFR ceilings expected across the area ahead of that front. However, there are hints that a period of some clearing will arrive from west to east through late afternoon, before lower MVFR clouds return later tonight with the onset of stronger low level cold advection. Those lower clouds should lift back to a VFR deck Wednesday morning in advance of another round of more widespread rain expected to arrive later Wednesday afternoon and evening. && .HYDROLOGY...Wednesday and Wednesday night Issued at 333 AM CDT Tue Apr 18 2017 There remains potential for widespread 1 to locally 3 inches of rainfall across parts of the area Wed afternoon/night. At this time, models vary on where the focus of the heavy rains will be, but there has been a northward shift of the models since the 17.00z cycle. It now appears the heavier of the rains could fall almost anywhere in the fcst area. Due to recent locally heavy rains this past Friday night, the greater threat of any heavy rains Wed/Wed night causing renewed flooding/flash flooding concerns is mainly over NE IA and far SW WI. For now will issue an ESF with the heavy rain threat. As details become clearer and if confidence increases on the placement of the heavy rain threat, hydrology headlines may be needed. Continue to monitor forecasts closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION...Lawrence HYDROLOGY....RRS
Hazardous weather outlook, Apr 18, 4:07 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 407 AM CDT Tue Apr 18 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 407 AM CDT Tue Apr 18 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today into this evening. Severe weather is not expected with any of these thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms and locally heavy rainfall are possible Wednesday afternoon and Wednesday night. Rain amounts of 1 to locally 3 inches are possible with these storms. The rainfall may result in rises on area rivers with some flooding possible. Some localized flash flooding is also possible given wet soils from recent heavy rainfall. Small hail and gusty winds are also possible with any stronger thunderstorms across northeast Iowa an far southwest Wisconsin Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS
Nearby
River Flood Warnings in Wisconsin, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.